Thursday , November 23 2017
Home / Resources / Test Your Knowledge / Test Your Knowledge Question #798

Test Your Knowledge Question #798

A 43-year old patient with a 2-year history of type 2 diabetes presents to your office for a follow-up visit. She is a highly motivated patient and doesn’t have any significant co-morbidities, so together, you have set a target A1C= 6.5%. Her current medications are metformin and sulfonylurea. Despite her good efforts, her current A1C is 7.3%. You would like to add a third agent to her regimen, however she is concerned about any additional weight gain as she has gained a few pounds since starting the sulfonylurea. Which drug class would you add to minimize any additional weight gain?

Select one:

Correct

Answer: B. GLP-1 agonist

The use of GLP-1 receptor agonist is associated with weight loss. Metformin is considered to be weight neutral and can also be associated with weight loss. DPP-4 inhibitors are considered weight neutral and the sulfonylureas, meglitinides and thiazolidinedione are associated with weight gain. All insulin and insulin analogues can lead to weight gain, however both insulin analogue detemir and insulin analogue glargine have been associated with less weight gain, compared to NPH, when used as basal insulin. Detemir causes the least amount of weight gain, followed by glargine. The mechanism for this is still not clearly understood. One 6-month study in individuals with type 2 diabetes receiving basal–bolus therapy, found insulin detemir was associated with a 0.4 kg weight gain vs 1.3 kg weight gain in patients receiving NPH insulin. A 24-week comparison of either NPH insulin or insulin detemir as an add-on therapy to oral agents in type 2 diabetes, found detemir was associated with a mean weight gain of 1.2 kg vs. NPH insulin mean weight gain of 2.8 kg.

 

Reference(s):

Inzucchi S, et al. Management of hyperglycemia in type 2 diabetes: A patient-centered approach. Position statement of the American Diabetes Association (ADA) and the European Association for the Study of Diabetes (EASD). Diabetes Care. 2012; 35(6):1364-1379.

Jones D, Knah R. Insulin-Associated weight gain in diabetes: Causes, effects and coping strategies. Diabetes, obesity and metabolism. 2007; 9:799–812. Available at http://dmh.mo.gov/docs/medicaldirector/insulin-associatedweightgainarticle.pdf. Accessed Oct. 12, 2012.

Incorrect